Joshua has an Epilepsy Care Plan, that applies at school and when in respite, which advises staff when medical intervention is required for his seizures. He has Midazolam as his rescue medication, and as I understand it, this is an anaesthetic which dulls everything ,in the right dose, including the electrical waves in the brain, that generate seizure activity. Joshua has had this same rescue medication for many years now and originally it came in little bottles with four doses in them, that you had to draw up with a syringe. The problem was that it was possible to overdose by giving him up to four times the recommended dose and once opened, the bottle leaked, so you would think that you had three more doses with you, only to find that it had all drained away into your handbag!
Thankfully, pre-measured syringes were provided, maybe five years ago, so that they were more convenient to carry around, it was easier to give a syringe to school and respite and more important than this convenience benefit, it was impossible to give Joshua too large a dose. I can recall the training from the Epilepsy Nurse to our then respite provision, it was the best innovation ever, as there had always been anxiety amongst school/respite staff that, in the heat of an emergency, an overdose could be given. It is powerful stuff , so much so that we are only allowed to give Joshua one dose – if it does not work, then we have to call 999 as his breathing would need to be professionally monitored in the event of giving a second dose.
We have only had to do that a handful of times in his life and the most memorable was back in Easter 2010 : we were on holiday in the Yorkshire Dales and Joshua began fitting, so we gave him the usual dose but the seizures did not stop like usual. We were in a remote village and so fear set in about the availability of the emergency services and when I called 999, they assessed the need and sent the Air Ambulance for him. I was in such shock that when they told me that is what they were doing, I told them that the garden was not big enough to land a helicopter in. They landed in a field near the local pub and an ambulance drove me and my still fitting son to that field to be loaded on. In what seemed like an instant, we were airlifted to Middlesborough hospital, my husband had to follow on by car. Joshua was still having constant seizures and so he was taken immediately into Resus , where they tried a variety of rescue medications. Eventually a very smelly, powerful rectal drug called Paraldehyde did the trick and Joshua was taken to Intensive Care as he had had so many drugs and had been fitting for so long. We were moved onto the Childrens’ Ward the day after and stayed there for around ten days. They warned me that Midazolam might no longer work for Joshua and that Paraldehyde might need to be his new rescue medication. Thankfully that is not the case and for whatever reason, it started to work again, as it is relatively easy to administer on the move, in a public place as it is administered into his mouth and absorbed by his gums.
I carry a syring a Midazolam with me wherever I go and we have to use it, while out and about, too regularly – the last time was in the car, driving home from my Mum’s house when he began fitting while I was on my own on the motorway, which was frightening. It takes around 10 minutes for the drug to take effect and in the old days, it would knock younger Joshua out for hours, but now it just makes him drowsy, but does not necessarily send him to sleep.
While Joshua has access to Midazolam at home and at school, there is none in his taxi on the journey to and from school, which is a battle that I am currently fighting. I was told that Joshua’s escort is not trained nor paid to perform medical interventions and that, should the situation arise, that they should call 999 and await the paramedics. His journey to school takes around 30 minutes, so they have guidelines about bringing him home if he starts fitting within ten minutes of home or returning to school if he is just ten minutes from school. The school journey is short enough to not be a big concern but the drive to his respite provision, once a month, takes over an hour and during that time, Joshua is very vulnerable. It was agreed in Joshua’s Education Health Care Plan meeting that the Passenger Assisitant needed to be able to administer Midazolam , in order to keep Joshua safe but as yet, it has not made it onto his paperwork and the Transport department are resisting taking responsibility for it. After several unsuccessful conversations with Transport, I am now taking my own action to protect my son : I have emailed the epilepsy nurse to ask if she will train the PA, if she is willing to be trained and responsible. It is simple common sense but in my experience, that is not the rules that Transport abide by, but we continue to fight for what is right for Joshua.